Virginia, 2020

Heat in Virginia, July 19, 2020

July 19, 2020 · NWS LWX · 17 events in 17 counties and zones

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 9:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 19, 9:38 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1038 AM EDT Sun Jul 19 2020

.SYNOPSIS...
An extended surface trough along the eastern seaboard will persist
through Tuesday, as the mid-Atlantic region remains under the
influence of Bermuda high pressure in the western Atlantic
through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
14Z satellite shows most of the CWA east of the Blue Ridge with
mostly clear skies. More clouds exist west of the Blue Ridge, as
decaying showers move eastward off the Appalachains.

KIAD 12Z sounding shows MUCAPE around 2000 J/kg, but with deep
westerlies. The surface trough which extends from New England
all the way southward through the Carolinas will persist through
tonight. This should serve as a focus for isolated storm
development this afternoon and evening. Most places in the CWA
will not see any showers or tstms, but with the amount of CAPE,
any tstm could produce damaging wind. Being that the surface
trough bisects the bay, the HWO will be amended to include the
potential for isolated strong storms in and around the marine
waters.

H85 temp from the sounding came in at about 18.5C, which with
full sun extrapolates down to the mid 90s. However, 13Z HRRR has
H85 warm air advection ongoing this afternoon, and by 22Z, H85
temps will be around 23C. Fortunately, I expect there to be some
cloud cover in place due to debris from the isolated convection
otherwise DCA surface temp would rise over 100F. I think attm
it will be a tad below 100F at DCA, but those areas to the
south and west such as EZF, HWY and even as far north as IAD
will likely reach 100F in mid-afternoon.

Min temps tonight in the urban areas will be right around 80F,
as this will be first night of several nights in a row where
the urban areas of Wash DC and Baltimore will not drop below
80F. Elsewhere, temps will stay in the mid 70s except higher
elevations AOA 2000Ft where it will be in the upper 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Another very hot and humid day in store on Monday, with high
temperatures perhaps a degree or two warmer than today.
Additional heat headlines will likely be needed for portions of
the area as a result. There will be a frontal boundary dropping
down into the area on Monday, which will help focus a chance of
afternoon and evening showers and thunderstorm across the
southern half of the area. This boundary will stall out across
central/southern Virginia Monday night into Tuesday, with a
renewed chance of afternoon/evening showers and thunderstorms.
Again, activity is not expected to be widespread with forcing
lacking. Dewpoints on Tuesday will be a touch lower compared to
Monday, as well as temperatures which will remain well into the
90s. Heat advisory criteria will be challenged again on
Tuesday, with the most likely locations across central Virginia
and into southern Maryland. Lows both Monday and Tuesday night
will cool off only into the upper 60s to upper 70s, with mostly
dry conditions expected.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A very hot and humid airmass will remain in place through the
beginning of the long term period. High temperatures on Wednesday
and Thursday will once again reach into the mid 90s, with dewpoints
climbing into the mid 70s. This will result in heat index values
maxing out in the upper 90s to mid 100s.

At mid-upper levels, a zonally elongated ridge will remain in
control to the east of the Rockies. However, shortwave disturbances
will pass to our north over the Great Lakes on both Wednesday and
Thursday. These disturbances should act to spark the development of
afternoon showers and thunderstorms on both Wednesday and
Thursday. With the hot and humid airmass in place, instability will
be plentiful, and 0-6 km shear values of around 20 knots should be
just enough to foster some loose organization of any storms that do
form. As a result, a few stronger storms may be possible either
afternoon. Within the heat and humidity, precipitable water values
(in excess of 2 inches) and warm cloud depths will be running
high, creating the potential for very efficient, heavy rainfall in
any storms that form. While confidence in the positioning of any
surface boundaries remains low this far out, some model guidance
hints that a surface boundary (weak cold front) may be driven
southward into our area, which could help to further focus heavy
rainfall. As a result, isolated instances of flash flooding may be
possible, especially in areas that receive storms multiple days in
a row.

Forecast confidence decreases beyond Thursday, with solutions
amongst the model guidance diverging. The 00z GFS establishes
troughing across the eastern US, and drives a surface cold front
through the area, which would provide a relief from the heat and
humidity. While not as bullish as the deterministic GFS, the 00z
GEFs also hint that this may be a possibility. The 00z Euro on the
other hand keeps conditions hot, but drops humidity levels
substantially. The 00z EPS also hint at the potential for it to stay
hot through next weekend. Overall, chances for afternoon showers and
storms appears to be lower compared to mid-week, but still non-zero
in nature.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Predominate VFR conditions at the terminals through tonight as a
light south southwest flow prevails under high pressure. A weak
upper level disturbance could bring a passing afternoon shower
or thunderstorm to MRB/CHO, but confidence in occurrence is too
low for TAF inclusion at this time.

A weakening frontal boundary will drop across the terminals on
Monday, stalling near or just to the south through Tuesday. This
boundary will help focus diurnally driven showers and
thunderstorms each afternoon/evening, however activity is not
expected to be widespread. Any encounter could result in a brief
episode of sub VFR VIS/CIGs. Winds will remain on the light
side, trending out of the west Monday, turning more southerly on
Tuesday.

Prevailing VFR conditions are expected both Wednesday
and Thursday, but temporary drops to sub-VFR conditions may be
possible either afternoon or evening in association with
thunderstorms.

&&

.MARINE...
Sub SCA conditions are expected today and tonight as high
pressure sits atop the waters with a light southerly breeze.
Some guidance is indicating the potential for southerly
channeling this evening over the main stem of the Chesapeake
Bay, which could result in occasional gusts to around 18 knots
for a few hours.

A weakening cold front will drop into the area on Monday,
stalling nearby through Tuesday. While the over gradient will
remain on the light side, afternoon/evening showers and
thunderstorms may bring a threat for locally gusty winds.

Sub-SCA level winds are expected on both Wednesday and Thursday.
However, brief gusty winds may be possible in association with any
thunderstorms that form during the afternoon and evening hours.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
     013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ027>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...Lee
SHORT TERM...BKF
LONG TERM...KJP
AVIATION...BKF/KJP
MARINE...BKF/KJP
Hazardous weather outlook, Jul 19, 9:47 AM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1047 AM EDT Sun Jul 19 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1047 AM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon until 8 PM today for
portions of central and northern Virginia, southern, central, and
northern Maryland, and the District of Columbia for heat indices
to around 105 degrees this afternoon.

Isolated thunderstorms capable of producing strong winds are
possible over the tidal Potomac River and the Maryland portion of
the Chesapeake Bay this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increased heat and humidity may lead to a heat index near or
above 105 degrees Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1047 AM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for portions
of northern and northwest Virginia, western Maryland, and
portions of eastern West Virginia for heat indices above 100
degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Increased heat and humidity may lead to a heat index above 100
degrees in the lower elevations Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Orange

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat, Prince William

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat, Stafford

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat, Spotsylvania

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat, King George

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat, Southern Fauquier

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat, Shenandoah

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Heat, Frederick

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Heat, Page

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Heat, Warren

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Heat, Clarke

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heat, Rappahannock

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heat, Fairfax

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Fairfax forecast zone
Reported by
AWOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat, Arlington

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Arlington forecast zone
Reported by
AWOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat, Northern Fauquier

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat, Western Loudoun

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Western Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Heat, Eastern Loudoun

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908631, 908633, 908634, 908635, 908636, 908639, 908641, 908642, 908643, 908645, 908646, 908647, 908648, 908649, 908651, 908652, 908653.